Novo Nordisk said it has received “numerous complaints of damaged cartridge holders” and reports of people who suffered health problems.
Using an insulin pen with a cracked or broken cartridge holder may result in the device delivering a lower dose of insulin. This could potentially lead to dangerous high blood-sugar levels (hyperglycemia).
The warning signs of hyperglycemia typically appear gradually and may include flushed or dry skin, sleepiness, dry mouth, fruity breath, urinating more often, thirst, loss of appetite, nausea, or vomiting.
Patients should contact a healthcare professional immediately if they believe they are suffering symptoms of hyperglycemia.
In the meantime, Novo Nordisk says people with diabetes who must use a recalled NovoPen Echo insulin pen might want to check their insulin levels more frequently until they receive a new cartridge holder.
The FDA announced a recall for NovoPen Echo insulin pens that were distributed between August 1, 2016 and June 22, 2017, including the following batch numbers:
Patients using a NovoPen Echo from one of the recalled batches should call (855) 419-8827 between 8 a.m. and 6 p.m. EDT to get a replacement cartridge holder.